Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stability properties of implicit-explicit multistep methods for a class of nonlinear parabolic equations

Author: Georgios Akrivis
Journal: Math. Comp. 85 (2016), 2217-2229
MSC (2010): Primary 65M12, 65M60; Secondary 65L06
Published electronically: December 16, 2015
MathSciNet review: 3511280
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the discretization of a special class of nonlinear parabolic equations, including the complex Ginzburg-Landau equation, by implicit-explicit multistep methods and establish stability under a best possible linear stability condition.

References [Enhancements On Off] (What's this?)

  • [1] Georgios Akrivis, Implicit-explicit multistep methods for nonlinear parabolic equations, Math. Comp. 82 (2013), no. 281, 45-68. MR 2983015,
  • [2] Georgios Akrivis, Stability of implicit-explicit backward difference formulas for nonlinear parabolic equations, SIAM J. Numer. Anal. 53 (2015), no. 1, 464-484. MR 3313566,
  • [3] Georgios Akrivis, Michel Crouzeix, and Charalambos Makridakis, Implicit-explicit multistep finite element methods for nonlinear parabolic problems, Math. Comp. 67 (1998), no. 222, 457-477. MR 1458216 (98g:65088),
  • [4] Georgios Akrivis, Michel Crouzeix, and Charalambos Makridakis, Implicit-explicit multistep methods for quasilinear parabolic equations, Numer. Math. 82 (1999), no. 4, 521-541. MR 1701828 (2000e:65075),
  • [5] Georgios Akrivis and Fotini Karakatsani, Modified implicit-explicit BDF methods for nonlinear parabolic equations, BIT Numer. Math. 43 (2003), no. 3, 467-483. MR 2026710 (2004m:65139),
  • [6] G. Akrivis and E. Katsoprinakis, Backward difference formulae: new multipliers and stability properties for parabolic equations, Math. Comp. (2015) DOI: 10.1090/mcom3055.
  • [7] G. Akrivis and C. Lubich, Fully implicit, linearly implicit and implicit-explicit backward difference formulae for quasi-linear parabolic equations, Numer. Math. 131 (2015), no. 4, 713-735, DOI 10.1007/s00211-015-0702-0.
  • [8] Igor S. Aranson and Lorenz Kramer, The world of the complex Ginzburg-Landau equation, Rev. Modern Phys. 74 (2002), no. 1, 99-143. MR 1895097 (2003h:35254),
  • [9] Fabrice Bethuel, Haïm Brezis, and Frédéric Hélein, Ginzburg-Landau Vortices, Progress in Nonlinear Differential Equations and their Applications, 13, Birkhäuser Boston, Inc., Boston, MA, 1994. MR 1269538 (95c:58044)
  • [10] C. Cartes, O. Descalzi, and H. R. Brand, Exploding dissipative solitons in the cubic-quintic complex Ginzburg-Landau equation in one and two spatial dimensions. A review and a perspective, Eur. Phys. J. Special Topics 223 (2014) 2145-2159.
  • [11] Michel Crouzeix, Une méthode multipas implicite-explicite pour l'approximation des équations d'évolution paraboliques, Numer. Math. 35 (1980), no. 3, 257-276 (French, with English summary). MR 592157 (82b:65084),
  • [12] E. Hairer and G. Wanner, Solving Ordinary Differential Equations. II: Stiff and Differential-Algebraic Problems; Second revised edition, paperback, Springer Series in Computational Mathematics, vol. 14, Springer-Verlag, Berlin, 2010. MR 2657217 (2011f:65001)
  • [13] Kanemitsu Katou, Asymptotic spatial patterns on the complex time-dependent Ginzburg-Landau equation, J. Phys. A 19 (1986), no. 17, L1063-L1066. MR 868381 (87m:35194)
  • [14] C. Lubich, On the convergence of multistep methods for nonlinear stiff differential equations, Numer. Math. 58 (1991), no. 8, 839-853. MR 1098868 (92d:65127),
  • [15] Christian Lubich, Dhia Mansour, and Chandrasekhar Venkataraman, Backward difference time discretization of parabolic differential equations on evolving surfaces, IMA J. Numer. Anal. 33 (2013), no. 4, 1365-1385. MR 3119720,
  • [16] Ken-ichi Maruno, Adrian Ankiewicz, and Nail Akhmediev, Exact soliton solutions of the one-dimensional complex Swift-Hohenberg equation, Phys. D 176 (2003), no. 1-2, 44-66. MR 1957424 (2003k:35216),
  • [17] Olavi Nevanlinna and F. Odeh, Multiplier techniques for linear multistep methods, Numer. Funct. Anal. Optim. 3 (1981), no. 4, 377-423. MR 636736 (82k:65040),
  • [18] Etienne Sandier and Sylvia Serfaty, Vortices in the Magnetic Ginzburg-Landau Model, Progress in Nonlinear Differential Equations and their Applications, 70, Birkhäuser Boston, Inc., Boston, MA, 2007. MR 2279839 (2008g:82149)
  • [19] Giuseppe Savaré, $ A(\Theta )$-stable approximations of abstract Cauchy problems, Numer. Math. 65 (1993), no. 3, 319-335. MR 1227025 (94h:65062),

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M60, 65L06

Retrieve articles in all journals with MSC (2010): 65M12, 65M60, 65L06

Additional Information

Georgios Akrivis
Affiliation: Department of Computer Science and Engineering, University of Ioannina, 451$$10 Ioannina, Greece

Keywords: Nonlinear parabolic equations, complex Ginzburg--Landau equation, implicit--explicit multistep methods, BDF methods, strong $A${\scriptsize$(0)-$}stability, $A(\vartheta)-$stability, stability condition
Received by editor(s): April 22, 2014
Received by editor(s) in revised form: February 25, 2015, and March 30, 2015
Published electronically: December 16, 2015
Additional Notes: This work was supported in part by GSRT-ESET “Excellence” grant 1456.
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society